New Jersey, 2013

Flash Flood in New Jersey, September 1, 2013

September 1, 2013 · NWS OKX · 1 event in 1 county or zone

The combination of a mid level shortwave trough moving through the Northeast and a weak surface trough of low pressure in the region triggered scattered showers and thunderstorms across the tri-state area. Winds aloft were weak and resulted in slow moving storms, which produced heavy downpours and caused flash flooding in Bergen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of a mid level shortwave trough moving through the Northeast and a weak surface trough of low pressure in the region triggered scattered showers and thunderstorms across the tri-state area. Winds aloft were weak and resulted in slow moving storms, which produced heavy downpours and caused flash flooding in Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 1, 6:30 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 6:30 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
730 AM EDT SUN SEP 1 2013

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL BE IN THE VICINITY TODAY THROUGH
MONDAY. A COLD FRONT ENTERS FROM THE WEST MONDAY NIGHT AND SLOWLY
TRACKS ACROSS THE AREA THROUGH TUESDAY. HIGH PRESSURE THEN REMAINS
IN CONTROL OF THE WEATHER FOR THE REST OF THE WEEK WITH ONLY A WEAK
COLD FRONT MOVING THROUGH ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MINOR CHANGES THIS UPDATE. FORECAST APPEARS ON TRACK.

A SURFACE TROUGH OF LOW PRESSURE WILL REMAIN IN THE AREA TODAY.
MEANWHILE...LOW-MID LEVEL SHORTWAVE ENERGY SLOWLY TRACKS THROUGH THE
FORECAST AREA. WITH SUFFICIENT CAPE IN PLACE...SCATTERED SHOWERS AND
TSTMS EXPECTED. FORECAST SOUNDINGS SHOW WEAK WINDS ALOFT THROUGH
THE MID LEVELS...SO WHILE THE THREAT OF SEVERE THUNDERSTORMS WILL BE
LOW AS A RESULT...STORM CELLS WILL TRACK SLOWLY. FLOODING IS
THEREFORE A CONCERN WITH AT LEAST A LOW-END CHANCE OF FLASH
FLOODING. DUE TO THE SCATTERED NATURE OF PRECIP...A FLASH FLOOD
WATCH WILL NOT BE ISSUED. PLEASE SEE THE HYDROLOGY SECTION FOR MORE
DETAILS.

MAV AND NAM MOS NUMBERS FOR HIGH TEMPS WERE SIMILAR AND A BLEND OF
THE TWO WAS USED. HIGHS ABOVE NORMAL.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC OCEAN
BEACHES TODAY INTO THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
SURFACE TROUGH AND ADDITIONAL SHORTWAVES REMAIN IN THE AREA TONIGHT
AND MONDAY. SCATTERED COVERAGE OF SHOWERS AND TSTMS THIS EVENING
BECOMES MORE NUMEROUS LATE TONIGHT INTO MONDAY. A TRAILING COLD
FRONT BEGINS TO MOVE THROUGH MONDAY NIGHT AND SHOULD BE JUST EAST OF
THE CITY BY DAYBREAK ON TUESDAY. AGAIN...WHILE SEVERE STORMS ARE NOT
LIKELY...HEAVY DOWNPOURS WITH A LOW CHANCE OF FLASH FLOODING ARE
POSSIBLE TONIGHT THROUGH MONDAY NIGHT. THE PRIMARY THREAT WILL BE
ONCE AGAIN BE MINOR URBAN AND SMALL STREAM FLOODING...THUS NO FLASH
FLOOD WATCH IS POSTED AT THIS TIME.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE COLD FRONT SLOWLY MOVES OFFSHORE LATE IN THE AFTERNOON OR
EVENING HOURS OF TUESDAY. STILL A CHANCE OF SHOWERS AND TSTMS AS A
RESULT...BUT BETTER CHANCES WILL REMAIN EAST OF THE CITY. MANY SPOTS
SHOULD END UP DRY MOST...IF NOT ALL OF THE DAY.

DRY CONDITIONS MOVE IN TUESDAY NIGHT AS HIGH PRESSURE BUILDS IN AT
THE SURFACE. A FAIRLY DRY COLD FRONT MOVES THROUGH THE REGION
THURSDAY...BUT WITH THE MAIN UPPER LEVEL FORCING MORE OVER NORTHERN
NEW ENGLAND...WILL MAINTAIN ONLY SLIGHT CHANCE OF LIGHT RAIN SHOWERS
FOR INTERIOR AREAS DURING THE DAY THURS WITH COOLER LOWER LEVEL
TEMPS KEEPING MINIMAL INSTABILITY OVER THE AREA. DRYING CONDITIONS
THEN TO END THE WEEK AS THE SURFACE HIGH TAKES HOLD OF THE REGION.
ANOTHER FRONT APPROACHES FROM THE NORTHWEST NEXT WEEK...WHICH COULD
BRING THE NEXT ROUND OF PRECIP.

TEMPS SLIGHTLY ABOVE NORMAL ON TUESDAY...THEN NEAR NORMAL ON
WEDNESDAY AND THURSDAY. A SHOT OF COOLER AIR BEHIND THE COLD FRONT
FRONT THURSDAY INTO THURSDAY NIGHT WILL LEAD TO SLIGHTLY BELOW
NORMAL TEMPERATURES FOR FRIDAY AND SATURDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A TROUGH OF LOW PRESSURE WILL LINGER OVER THE NORTHEASTERN STATES
THROUGH TONIGHT.

CONDITIONS WILL MAINLY VARY FROM VFR TO MVFR AT MOST TERMINALS
THROUGH 12-16Z. SUB-VFR CONDITIONS WILL LINGER LONGEST AT KGON.

LATEST RADAR TRENDS AND GUIDANCE SUPPORT IDEA OF HAVING A TEMPO
GROUP FOR TSTMS FOR CITY TERMINALS 18-22Z. HAVE TEMPO FOR SHRA AT
EASTERN TERMINALS A FEW HOURS LATER - CONFIDENCE IN THUNDER THERE
IS NOT HIGH ENOUGH YET TO PLACE N TAFS. KEEP THINGS VFR FOR NOW -
THOUGH BRIEF/LOCALIZED MVFR/IFR CONDITIONS IN STRONGER CONVECTION
IS A POSSIBILITY.

DO EXPECT MVFR OR LOWER CONDITIONS TO DEVELOP AGAIN LATE THIS
EVENING/EARLY OVERNIGHT...SOONEST AT EASTERN TERMINALS AND LATER
AT CITY TERMINALS.

WINDS START OUT LIGHT AND VARIABLE AT ALL BUT KISP/KBDR WHERE OUT OF
THE SSW AT UNDER 10 KT. WINDS BECOME S-SSE AT UNDER 10 KT AT ALL
TERMINALS BY MID-LATE MORNING...THEN LIGHT AND VARIABLE AT ALL
TERMINALS DURING THE EVENING.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.MONDAY-TUESDAY MORNING...SCT-NUMEROUS SHRA/TSTMS WITH MVFR OR
LOWER POSSIBLE. MVFR/IFR STRATUS POSSIBLE EARLY MONDAY MORNING AND
AGAIN LATE MONDAY NIGHT/EARLY TUESDAY MORNING.
.TUESDAY AFTERNOON-WEDNESDAY NIGHT...VFR.
.THURSDAY...MAINLY VFR WITH ISOLD SHRA/TSTM POSSIBLE.

&&

.MARINE...
A RELATIVELY RELAXED PRESSURE GRADIENT OVER THE WATERS SHOULD KEEP
WINDS GENERALLY AT 10 KT OR LESS THROUGH TUESDAY...EXCEPT FOR 10-15
KT OVER THE COASTAL OCEAN WATERS INTO TONIGHT. WINDS INCREASE
SLIGHTLY BEHIND A COLD FRONT TUESDAY NIGHT AND WEDNESDAY...BUT
SHOULD REMAIN BELOW SCA LEVELS. TRANQUIL CONDITIONS SHOULD RETURN TO
THE WATERS ON THURSDAY.

WITH THE RELATIVELY LIGHT WINDS...EXPECT SEAS TO STAY BELOW SCA
LEVELS. HOWEVER...WITH A 2 FT E-SE SWELL SHOULD END UP BEING CLOSE
TO 5 FT THROUGH MONDAY AT AROUND 15-20 NM OFFSHORE IN THE COASTAL
OCEAN WATER ZONES. FOR NOW DO NOT HAVE SUFFICIENT CONFIDENCE TO
ISSUE AN SCA FOR HAZARDOUS SEAS FOR THE COASTAL OCEAN ZONES AT THIS
TIME.

&&

.HYDROLOGY...
LOCALLY HEAVY RAINFALL IS POSSIBLE IN ANY THUNDERSTORM TODAY...WITH
MINOR URBAN FLOODING BEING THE MAIN THREAT FROM ANY SUCH STORM.
THERE IS STILL HOWEVER A CHANCE OF FLASH FLOODING.

FROM TONIGHT THROUGH MONDAY NIGHT...WHEN COVERAGE OF RAINFALL SHOULD
BE MORE WIDESPREAD...1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. THERE WILL BE AN INCREASING CHANCE OF
WIDESPREAD MINOR URBAN/SMALL STREAM FLOODING. THERE ALSO REMAINS AT
LEAST A LOW CHANCE OF FLASH FLOODING DURING THIS PERIOD...BUT AS OF
NOW...CONFIDENCE IS NOT HIGH FOR WIDESPREAD FLASH FLOODING
POTENTIAL...THUS NO WATCH AT THIS TIME.

&&

.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD...THE NEW
YORK CITY NOAA ALL HAZARDS WEATHER RADIO STATION KWO35 HAS BEEN
TEMPORARILY TAKEN OUT OF SERVICE WHILE A SOLUTION IS
BEING FORMULATED.

DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS RADIO PUBLIC WARNING
SYSTEM DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JC
NEAR TERM...JC/PW
SHORT TERM...JC
LONG TERM...JC/SEARS
AVIATION...MALOIT
MARINE...MALOIT
HYDROLOGY...JC
EQUIPMENT...
Hazardous weather outlook, Sep 1, 4:26 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
526 AM EDT SUN SEP 1 2013

NYZ074-075-080-081-178-179-021000-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-SOUTHERN QUEENS-SOUTHERN NASSAU-
526 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE THAT SLOWLY MOVING SHOWERS AND THUNDERSTORMS
PRODUCE FLASH FLOODING. FLASH FLOODING IS NOT HOWEVER EXPECTED TO
BE WIDESPREAD.

IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENT DEVELOPMENT
AT THE ATLANTIC OCEAN BEACHES TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF FLASH FLOODING WITH SHOWERS AND THUNDERSTORMS
CONTINUES THROUGH MONDAY AND MONDAY NIGHT. ONCE AGAIN...FLASH
FLOODING IS NOT EXPECTED TO BE WIDESPREAD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>073-078-079-176-177-021000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
526 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE THAT SLOWLY MOVING SHOWERS AND THUNDERSTORMS
PRODUCE FLASH FLOODING. FLASH FLOODING IS NOT HOWEVER EXPECTED TO
BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF FLASH FLOODING WITH SHOWERS AND THUNDERSTORMS
CONTINUES THROUGH MONDAY AND MONDAY NIGHT. ONCE AGAIN...FLASH
FLOODING IS NOT EXPECTED TO BE WIDESPREAD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-370-021000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM-
526 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 1, 5:31 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
631 AM EDT SUN SEP 1 2013

CTZ006-007-011130-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
631 AM EDT SUN SEP 1 2013

...STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HAVEN AND MIDDLESEX
COUNTIES...

AT 628 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESHIRE...OR NEAR WALLINGFORD...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH TO AN INCH AND A HALF PER HOUR IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4164 7249 4151 7243 4137 7293 4153 7303
      4157 7289 4155 7286 4157 7285 4158 7283
      4156 7282 4158 7280 4158 7276 4161 7272
      4164 7258 4165 7251

JC
Special weather statement, Sep 1, 6:32 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
732 AM EDT SUN SEP 1 2013

CTZ007-008-011230-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
732 AM EDT SUN SEP 1 2013

...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL WILL IMPACT
MIDDLESEX AND NORTHERN NEW LONDON COUNTIES...

AT 728 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM CROMWELL TO EAST HADDAM...OR ALONG A LINE EXTENDING
FROM MIDDLETOWN TO 6 MILES NORTHWEST OF CHESTER...AND MOVING EAST AT
20 MPH.

PEOPLE IN MIDDLESEX AND NORTHERN NEW LONDON COUNTIES...INCLUDING
CROMWELL...PORTLAND...EAST HADDAM...EAST HAMPTON...COLCHESTER...
SALEM...LEBANON AND NORWICH...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND ONE HALF
INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4155 7191 4137 7253 4161 7272 4163 7271
      4165 7251 4159 7246 4160 7234 4164 7234
      4168 7227 4169 7227 4172 7224 4167 7217
      4165 7198

MALOIT

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
September 1, 8:55 AM EST to 9:30 AM EST
Where
Bergen County, 1.21 mi ENE of Glen Rock to 1.12 mi S of Ridgewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.955, -74.108

Franklin Ave. at S. Broad St. in Ridgewood and the intersection of Cornwall Rd. and Prospect St. were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477759.